South Carolina, 2008

Tornado and Flash Flood in South Carolina, June 21, 2008

June 21, 2008 · NWS CHS · 23 events in 4 counties and zones

An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 21, 9:21 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 9:21 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1021 AM EDT SAT JUN 21 2008

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL REMAIN OVER EASTERN SOUTH CAROLINA
AND GEORGIA THROUGH THE WEEKEND. A WEAKENING COLD FRONT WILL BEGIN
TO APPROACH FROM THE WEST TODAY AND WILL STALL NEAR OR JUST WEST
OF THE AREA THROUGH MONDAY BEFORE GRADUALLY DISSIPATING TUESDAY.
HIGH PRESSURE WILL THEN BUILD BACK INTO THE AREA FOR MID TO LATE
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED AGAIN TODAY
AS AN UPSTREAM SHORTWAVE TROUGH PUSHES INTO AN ENVIRONMENT
FEATURING SBCAPES IN THE 1500-3000 J/KG RANGE AND 0-6 KM BULK
SHEAR 30-35 KT. AS WAS THE CASE THURSDAY AND FRIDAY
AFTERNOON/EVENING...THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE BOUNDARY/RESIDUAL OUTFLOW BOUNDARIES AND WILL PUSH BACK
TOWARD THE EAST...INTO AN ONSHORE FLOW...ENHANCING STORM RELATIVE
INFLOW AND SUPPORTING SUPERCELLS. THUS...LARGE HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE AGAIN TODAY. WOULD NOT BE
SURPRISED TO SEE A SEVERE WATCH BOX ISSUED BY THE STORM PREDICTION
CENTER AT SOME POINT FOR THIS AFTN/EVE.

THE SHORTWAVE SHOULD SUPPORT AT LEAST NUMEROUS THUNDERSTORMS
ACROSS OUR SC COUNTIES...ALTHOUGH WE ARE STILL NOT SURE HOW MUCH
ACTIVITY WILL MAKE IT INTO OUR GA COUNTIES. AS WAS THE CASE
FRIDAY AFTERNOON/EVENING...ANOTHER STRONG DEWPOINT BOUNDARY IS
EXPECTED IN THE VICINITY OF THE SURFACE LOW ACROSS INLAND SE GA.
HOWEVER...UNCERTAINTY REMAINS WHETHER THIS WILL AGAIN
LIMIT/PREVENT THUNDERSTORM DEVELOPMENT THERE...OR WHETHER THE
APPROACHING SHORTWAVE WILL OVERCOME ANY CAP TO SUPPORT SCATTERED
TO NUMEROUS THUNDERSTORMS. WILL STICK WITH THE CURRENT FORECAST OF 50
POPS ACROSS SE GA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE SEVERE THREAT SHOULD GRADUALLY WANE WITH DIURNAL STABILIZATION
THIS EVENING. HOWEVER...THE PASSAGE OF THE SHORTWAVE MAY RESULT IN
MORE PERSISTENT CONVECTION INTO TONIGHT...AND ADDITIONAL
SHOWERS/THUNDERSTORMS COULD DEVELOP ALONG MESOSCALE BOUNDARIES
WELL INTO THE NIGHT. THUS...CONTINUED SLIGHT CHANCE TO CHANCE
POPS THROUGH THE NIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MEANDERING FRONTAL BOUNDARY INLAND WILL REMAIN STALLED OVER OR JUST
INLAND OF THE CHS CWFA SUN THROUGH MON WHILE A POTENT UPPER LEVEL
TROF...WITH ITS CENTER OVER THE GREAT LAKES AND MAIN AXIS GRADUALLY
SWINGING THROUGH THE EASTERN 1/3 OF THE LOWER 48...SLOWLY LIFTS NE.
AS THE MAIN AXIS SWINGS EWD SUN...A FEW WAVES OF LOW PRES WILL RIDE
NE ALONG THE STALLED SFC BOUNDARY AND SEVERAL SMALL SHORTWAVES WILL
RIDE AROUND THE BASE OF THE MEAN TROUGH. THE MOISTURE COLUMN WILL
REMAIN DEEP SUN INTO SUN NIGHT AND SFC-BASED INSTABILITY WILL REMAIN
AT LEAST MODERATE SO WILL LOOK FOR GOOD COVERAGE OF SHWRS/TSTMS BY
SUN AFTN. AM NOT LOOKING FOR MUCH OF A SEVERE THREAT AS EXTENSIVE
CLOUD COVER AND WEAK MIDLVL LAPSE RATES WILL MITIGATE THOSE
CONCERNS...BUT WITH MIDLVL JETTING OF 25-30 KT AND ANY SEABREEZE THE
POTENTIAL IS THERE FOR AT LEAST ISOLD SEVERE STORMS. THAT BEING
SAID...WITH PWATS AROUND 2 INCHES AND MORE DYNAMICS AT PLAY... WILL
RUN WITH LIKELY POPS FOR SUN FOR MAINLY THE AFTN HOURS.

SCATTERED SHWRS/TSTMS WILL CONTINUE SUN NIGHT INTO MON AS THE MAIN
LONGWAVE TROUGH SHIFTS TWD THE E COAST...HELPING NUDGE THE SFC
FRONTAL BOUNDARY E. THERE ARE CONFLICTING SIGNS AS TO COVERAGE AND
STRENGTH OF STORMS. THE MOISTURE COLUMN WILL NOT BE QUITE AS DEEP
BUT...ASSUMING THE AREA IS NOT OVERLY WORKED OVER SUN...THERE WILL
BE RESIDUAL SFC BOUNDARIES AND GREATER CONVERGENCE DUE TO THE WIND
SHIFT AHEAD OF THE FRONT. IN ADDITION...INSTABILITY INDICES ARE MORE
IMPRESSIVE ON SUN /TT NEAR 50...CAPES OVER 2000 J/KG...LI NEAR -6/
AND THE RRQ STILL LOOKS TO BE FOUND JUST W OF THE CHS CWFA ALOFT.
THUS...ALTHOUGH THE COVERAGE MAY BE LESS...SHOULD ENOUGH BREAKS IN
THE SUNSHINE BE FOUND THEN THERE IS A GROWING THREAT FOR SEVERE WX.
FOR NOW...WILL KEEP POPS IN THE MID-HIGH CHC CATEGORY FOR MAINLY MON
AFTN.

THE UPPER LEVEL LONGWAVE TROUGH AXIS LOOKS TO REACH THE SC/GA
SHORELINE BY DAYBREAK TUE AND CONTINUE MOVG OFFSHORE...ALLOWING FOR
A WNW UPPER LEVEL FLOW AND SFC HIGH PRESSURE TO WORK BACK INTO THE
AREA TUE. HIGH PRESSURE WILL THEN REMAIN OVER THE AREA TUE-FRI WHILE
A RELATIVELY ZONAL FLOW ALOFT CONTINUES. MORE THAN A FEW KINKS IN
THE UPPER LEVEL FLOW WILL MOVE THROUGH THE AREA...ANY OF WHICH MAY
ACT WITH THE DIURNAL SEABREEZE TO KICK OFF ISOLD TO SCT SHWRS/TSTMS
MAINLY EACH AFTN AND EVE TUE-FRI. THE ONLY EXCEPTION WOULD BE WED
WHICH WILL HAVE A BUBBLE DOME OF HIGH PRESSURE BOTH AT THE SFC AND
ALOFT SLIDING E THROUGH THE AREA SO HAVE KEPT WED DRY. OTHERWISE...
20/30 POPS WILL SUFFICE FOR TUE...THU AND FRI.

TEMPS WILL GENERALLY RUN SLIGHTLY BELOW NORMAL SUN AND MON WITH THE
CLOUD/RAIN COMPLICATIONS DUE TO THE DISTURBANCES AT THE SFC AND
ALOFT. ONCE THE FRONTAL SYSTEM MOVES OFFSHORE AND HIGH PRESSURE
DOMINATES...TEMPS WILL GO ON A WARMING TREND AND WIND UP SLIGHTLY
ABOVE NORMAL FOR THE MIDDLE AND END OF NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
ISOLATED SHOWERS/THUNDERSTORMS MAY DEVELOP AT ANY TIME IN THE
VICINITY OF KCHS TODAY....BUT THE BEST CHANCE FOR THUNDERSTORMS
SHOULD OCCUR AFTER 16Z. THUNDERSTORMS MAY ALSO FIRE SOUTH ALONG
THE SEA BREEZE BOUNDARY IN THE VICINITY OF SAVANNAH. IF AN
UPSTREAM SHORTWAVE MAINTAINS STRENGTH...NUMEROUS TO WIDESPREAD
THUNDERSTORMS MAY DEVELOP ACROSS THE REGION. EXPECT AMENDMENTS AS
NEAR TERM CONVECTIVE TRENDS BECOME EVIDENT TODAY AND TONIGHT.

LOW LEVEL MOISTURE MAY SUPPORT MVFR OR LOWER CEILINGS/VISIBILITIES
LATE TONIGHT...TOWARD 12Z SUNDAY.

EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS ARE EXPECTED IN
SHRA/TSRA SUNDAY THROUGH MONDAY...THEN GENERALLY VFR WEATHER THE
REST OF THE WEEK.

&&

.MARINE...
THE SEA BREEZE WILL AGAIN ENHANCE THE SYNOPTIC ONSHORE FLOW THIS
AFTERNOON. TONIGHT...EXPECT ANOTHER NOCTURNAL SURGE OF SOUTHERLY
WINDS AT LEAST 15-20 KNOTS...ACCOMPANIED BY SEAS AT LEAST 2-4 FT.
A FEW HOURS OF SCA WIND GUSTS CANNOT BE RULED OUT BUT DOES NOT
APPEAR LIKELY AT THIS TIME.

MEANWHILE...A FEW THUNDERSTORMS MAY PRODUCE HAIL...STRONG WINDS
AND WATERSPOUTS TODAY INTO TONIGHT.

WITH THE FRONTAL BOUNDARY REMAINING JUST INLAND SUN THROUGH MON AND
A MODEST PINCHED GRADIENT...WIND SPEEDS WILL REMAIN ARND 15 KT OR
REACH INTO THE 15-20 KT RANGE BUT CONDITIONS LOOKS TO REMAIN BELOW
SCA LEVELS. WITH WINDS SHIFTING TO HAVE A SLIGHT OFFSHORE
COMPONENT...NOT MUCH OF A FAVORABLE FETCH WILL BE AVAILABLE SO WILL
CAP ALL NEARSHORE WATERS AT 4 FT WHILE THE OUTER GA WATERS MAY REACH
5 FT AT TIMES.

BY LATE TUE...HIGH PRES WILL MOVE IN AND THE AREA OF HIGH PRES WILL
REMAIN OVER THE WATERS THROUGH THE REST OF THE WEEK. THIS WILL ALLOW
FOR SETTLING CONDITIONS WITH NO HEADLINES NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB
Hazardous weather outlook, Jun 21, 4:10 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
510 AM EDT SAT JUN 21 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
510 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...CONDITIONS WILL AGAIN FAVOR SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA TODAY INTO TONIGHT. A FEW THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND
LARGE HAIL EXCEEDING ONE INCH IN DIAMETER. ALSO...ISOLATED
TORNADOES AND WATERSPOUTS ARE POSSIBLE. FURTHER...THUNDERSTORMS
WILL PRODUCE FREQUENT...DANGEROUS LIGHTNING AND MAY PRODUCE
LOCALLY EXCESSIVE RAINFALL.

ANY THUNDERSTORM MAY BECOME SEVERE ACROSS THE REGION TODAY AND
TONIGHT. HOWEVER...THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS
WILL OCCUR BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A SERIES OF SURFACE AND UPPER LEVEL
DISTURBANCES WILL AFFECT THE SOUTHEASTERN UNITED STATES SUNDAY
INTO MONDAY. THESE DISTURBANCES...IN COMBINATION WITH THE DAILY
AFTERNOON SEA BREEZE AND A CONTINUED UNSTABLE AIRMASS...MAY LEAD
TO A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA EACH AFTERNOON AND EVENING. THE
MAIN HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WILL BE GUSTY
WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 21, 9:13 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1013 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 SW SHELDON            32.58N 80.82W
06/20/2008  E0.75 INCH       BEAUFORT           SC   PUBLIC

            PENNY SIZE HAIL WAS REPORTED AT BRAYS ISLAND PLANTATION
            GOLF CLUB.

0411 PM     TSTM WND DMG     2 SW SHELDON            32.58N 80.82W
06/20/2008                   BEAUFORT           SC   PUBLIC

            8 INCH IN DIAMETER TREE LIMBS WERE REPORTED DOWN BY BRAYS
            ISLAND PLANTATION GOLF CLUB.

&&

REB
Local storm report, Jun 21, 9:38 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             MCCLELLANVILLE          33.09N 79.46W
06/20/2008  E1.00 INCH       CHARLESTON         SC   FIRE DEPT/RESCUE

            AWENDAW FIRE DEPARTMENT RELAYS REPORT FROM THE
            MCCLELLANVILLE FIRE DEPARTMENT. TIME ESTIMATED BASED ON
            RADAR.

&&

33
Local storm report, Jun 21, 9:56 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1056 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     BENNETTS POINT          32.56N 80.45W
06/19/2008                   COLLETON           SC   TRAINED SPOTTER

            3 PINE TREES AND LARGE LIMBS WERE REPORTED DOWN AT
            BENNETTS POINT.

&&

REB
Local storm report, Jun 21, 10:02 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1102 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             3 ESE MONCKS CORNER     33.18N 79.97W
06/20/2008  E0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

&&

33
Local storm report, Jun 21, 10:06 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1106 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 SSE SMITH             33.02N 79.76W
06/20/2008  E0.50 INCH       BERKELEY           SC   PUBLIC

&&

33
Special weather statement, Jun 21, 11:42 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1242 PM EDT SAT JUN 21 2008

SCZ045-211745-
BERKELEY-
1242 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 145 PM
EDT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR MOUNT HOLLY...OR ABOUT
OVER GOOSE CREEK...AND WAS NEARLY STATIONARY.

AREAS IN AND AROUND HUGER...CORDESVILLE...MOUNT HOLLY...CARNES
CROSSROADS...AND GOOSE CREEK WILL BE IMPACTED THROUGH 145 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Berkeley

When
June 21, 11:52 AM EST
Where
Berkeley County, 2.15 mi SSW of Oakley
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -80.030

Quarter size hail was reported by the public in Strawberry, South Carolina.

Thunderstorm Wind, Berkeley

When
June 21, 12:15 PM EST
Where
Berkeley County, 2.15 mi SSW of Oakley
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
33.090, -80.030

The public reported a 10 to 12 inch diameter pine tree knocked down by strong thunderstorm winds across Colony Post Loop Road in Spring Grove Plantation.

Hail, Berkeley

When
June 21, 12:20 PM EST
Where
Berkeley County, 2.15 mi SSW of Oakley
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -80.030

Quarter size hail was reported in Strawberry, South Carolina.

Hail, Berkeley

When
June 21, 1:45 PM EST
Where
Berkeley County, 2.42 mi ENE of Carnes Xrd
Measured
0.75 in hail
Reported by
Public
Coordinates
33.080, -80.060

Dime to penny size hail was reported on Cypress Gardens Road, 5 miles north-northeast of College Park.

Thunderstorm Wind, Berkeley

When
June 21, 1:59 PM EST
Where
Berkeley County, 2.15 mi SSW of Oakley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.090, -80.030

The public reported trees blocking the intersection of Cypress Garden Road and Highway 52 near Strawberry, South Carolina.

Hail, Berkeley

When
June 21, 2:18 PM EST
Where
Berkeley County, 1.35 mi WSW of Moncks Corner Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.170, -80.050

A trained weather spotter reported penny size hail 3 miles southwest of Moncks Corner, South Carolina.

Hail, Berkeley

When
June 21, 2:30 PM EST
Where
Berkeley County, 5.9 mi WNW of Carnes Xrd
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.110, -80.190

A trained weather spotter reported golf ball size hail and 40 to 50 mph wind gusts in New Hope, South Carolina.

Thunderstorm Wind, Berkeley

When
June 21, 2:32 PM EST
Where
Berkeley County, Goose Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Fire Department/Rescue
Coordinates
32.980, -80.030

A large tree was reported down blocking Palm Hill Road off Highway 52 near Goose Creek, South Carolina.

Hail, Charleston

When
June 21, 2:50 PM EST
Where
Charleston County, 2.71 mi SE of Morris Acres
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -80.070

Quarter size hail was reported by the public in Johns Island, South Carolina.

Hail, Colleton

When
June 21, 3:04 PM EST
Where
Colleton County, 0.69 mi N of Cottageville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.940, -80.480

The public reported penny size hail in Cottageville, South Carolina.

Hail, Dorchester

When
June 21, 3:13 PM EST
Where
Dorchester County, 0.9 mi SW of Givhans
Measured
1 in hail
Reported by
Public
Coordinates
33.010, -80.340

The public reported quarter size hail in Givhans, South Carolina.

Hail, Charleston

When
June 21, 3:20 PM EST
Where
Charleston County, 3.11 mi SW of Morris Acres
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.720, -80.140

A trained weather spotter reported penny size hail 4 miles west of Johns Island, South Carolina.

Hail, Dorchester

When
June 21, 3:23 PM EST
Where
Dorchester County, Ridgeville
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -80.320

The public reported quarter size hail in Ridgeville, South Carolina.

Hail, Dorchester

When
June 21, 3:25 PM EST
Where
Dorchester County, Ridgeville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.100, -80.320

The public reported golf ball size hail in Ridgeville, South Carolina.

Hail, Dorchester

When
June 21, 3:28 PM EST
Where
Dorchester County, Ridgeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.100, -80.320

A trained weather spotter reported quarter size hail in Ridgeville, South Carolina.

Flash Flood, Charleston

When
June 21, 3:30 PM EST
Where
Charleston County, 0.1 mi N of Charleston to 0.03 mi ENE of Charleston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.781, -79.930

Broadcast media reported flooding in downtown Charleston, South Carolina along Market Street. Portions of Market Street were blocked off by more than a foot of water covering the road.

Hail, Dorchester

When
June 21, 3:35 PM EST
Where
Dorchester County, 1.16 mi E of Dorchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.130, -80.360

Nickel size hail was reported by a trained weather spotter 2 miles east-southeast of Dorchester, South Carolina.

Tornado, Berkeley

When
June 21, 3:58 PM EST to 3:59 PM EST
Where
Berkeley County, 0.9 mi SW of Pigeon Bay
Rating
EF0
Path length
0.33 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.260, -80.240

The National Weather Service office in Charleston, South Carolina completed a damage survey in Berkeley county and determined that an EF-0 Tornado with 70 to 80 mph winds occurred. The Tornado touched down near the intersection of Groomstown Road and Endless Lane, then moved northward along Groomstown Road. The path of the Tornado was 1/3 of a mile long and 75 yards wide. Four mobile homes sustained minor damage. One large and one small tree were uprooted, and many limbs were snapped off of trees. A large tree split near the bottom of the trunk and one power pole was snapped off. One large chicken coop was lifted off the ground and moved 6 to 8 inches. One lightweight aluminum shed was blown 150 feet away and destroyed. One car was pushed 25 to 30 feet by the wind. Several small wooden pump houses approximately 6 feet by 6 feet were destroyed. Baseball size hail was also reported by those interviewed during the storm survey. There was one injury reported with this Tornado.

Hail, Berkeley

When
June 21, 4:00 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -80.150

Quarter size hail was reported by the public in Cross, South Carolina.

Thunderstorm Wind, Berkeley

When
June 21, 4:00 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.330, -80.150

A 30 foot tall apple tree was reported down by the public in Cross, South Carolina.

Hail, Berkeley

When
June 21, 4:02 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -80.150

Quarter size hail was reported in Cross, South Carolina.

Hail, Berkeley

When
June 21, 4:03 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
1.75 in hail
Reported by
Public
Coordinates
33.330, -80.150

Nickel to golf ball size hail was reported by the public in Cross, South Carolina.

Hail, Berkeley

When
June 21, 4:38 PM EST
Where
Berkeley County, 0.69 mi S of Eadytown
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.410, -80.150

Golf ball size hail was reported in Eadytown, South Carolina by the public. Two trees were also reported down on a dock on Lake Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 119938, 119974, 119939, 119940, 119976, 119942, 119943, 119982, 119945, 119949, 119950, 119951, 119952, 119953, 119955, 119937, 119958, 119973, 119959, 119983, 119961, 119962, 119963.